Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 25, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 18, 2002, 9:03 AM EST for 8 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2002, 9:03 AM EST (14:03 UTC)
- Expired
- Mar 18, 2002, 12:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, McCreary County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 181403 FFWJKL KYC013-051-095-121-131-133-147-235-181700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 900 AM EST MON MAR 18 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... WHITLEY COUNTY... MCCREARY COUNTY... CLAY COUNTY... LESLIE COUNTY... LETCHER COUNTY... KNOX COUNTY... HARLAN COUNTY... BELL COUNTY... * UNTIL NOON EST. * PUBLIC AND LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING CONTINUING ACROSS THE REGION. SEVERAL ROADS IN THE AREA ARE CLOSED DUE TO SEVERAL INCHES OF WATER FLOWING OVER THEM AND MANY SMALL STREAMS AND CREEKS ARE STILL OUT OF THEIR BANKS AND HAVE PROMPTED EVACUATIONS IN MANY AREAS. RUNOFF FROM AN ADDITIONAL QUARTER TO HALF INCH OF RAIN FALLING THIS MORNING ON TOP OF ALREADY SATURATED GROUND WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS TO CONTINUE FOR A COUPLE MORE HOURS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT ATTEMPT TO CROSS LOW WATER CROSSINGS. LOW WATER CROSSINGS ARE DEADLY WHEN FLOODING IS OCCURRING AS ONLY A SMALL AMOUNT OF FLOWING WATER CAN SWEEP YOUR VEHICLE AWAY. FIND AN ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:40 AM EST, 6 hours 23 minutes earlier.
Area forecast discussion, Mar 18, 2:40 AM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 AM EST MON MAR 18 2002 DUE TO NUMEROUS FLOODING PROBLEMS THIS MORNING...WILL HAVE TO BE KIND OF BRIEF WITH THIS AFD. VERY SERIOUS FLOODING IS OCCURRING IN THE CUMBERLAND RIVER BASIN EARLY THIS MORNING AND THE HEADWATERS OF THE KY RIVER ARE RISING. PRIMARY FOCUS OF THIS PACKAGE WILL HAVE TO DEAL WITH THE SHORT TERM...AND FOR HOW LONG TO CONTINUE WITH THE FLOOD WATCH. 05Z SFC CHART SHOWING A COMPLEX PATTERN OVER THE OHIO AND TN VALLEYS...BUT OVERALL SHOWING ONE COLD FRONTAL BNDRY WITH NUMEROUS LOWS OVER OH/IN/IL AND DOWN INTO AR, WITH ANOTHER BNDRY OVER THE TN/MS VALLEY INTO E TN. 00Z 8H AND 5H CHART SHOWING A VERY MOIST SW FLOW. RADAR SHOWING THAT THE HEAVIEST RAINS THIS MORNING CONTINUE TO FALL OVER THE SOUTHERN MOST PORTIONS OF THE CWA WITH LIGHTER RAINS FALLING ACROSS THE REST OF THE AREA. STORM TOTAL PRECIPS SHOWING THAT 3 TO 5 INCHES OF RAIN HAS FALLEN ACROSS OUR SOUTHERN COUNTIES...TAPERING OFF STEADILY TO THE NORTH ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE CWA. MODELS ARGUE THAT THE RAIN TODAY WILL TAPER OFF AS THE MORNING PROGRESSES. THIS DIURNAL TREND HAS BEEN THE CASE THE LAST FEW DAYS AND BASED ON RADAR MOSAICS THIS LOOKS ON TRACK. WILL GO WITH LIKELY POPS TODAY WITH MENTION OF MAINLY THIS MORNING. THEN WE SHOULD GET INTO A LULL (AGAIN) THIS AFTERNOON AND EARLY TONIGHT. MODELS ARE IN GENERAL AGREEMENT THAT THE NEXT WAVE/ROUND OF RAINS WONT MOVE IN UNTIL LATE TONIGHT...HOWEVER MODELS HAVE NOT BEEN HANDLING TIMING OF PCPN WELL AT ALL LATELY SO I AM A LITTLE LEARY. MODELS HAVE ALSO BEEN TOO LIGHT ON THE QPFS. DUE TO THE FACT THAT SO MUCH FLOODING IS ONGOING AT THIS TIME...WILL CONTINUE WITH THE FLOOD WATCH UNTIL 4 PM TODAY FOR THE SOUTHERN 1/2-2/3 OF THE CWA. WILL LET DAYSHIFT MAKE THE CALL ON WHETHER OR NOT TO EXTEND THE WATCH INTO TONIGHT FOR THE NEXT ROUND OF RAINS. ETA/AVN MODELS HAVE BEEN FLIP FLOPPING A BIT ON WHERE THE HEAVIEST RAIN AXIS WILL SET UP FOR TUE-WED. NOW THE MODELS ARE BRINGING THE RAINS BACK MORE SO ACROSS KY AND SOUTHERN OH/IL/IN...THE CANADIAN MODEL IS EVEN MORE PESSIMISTIC. THE EXTENDED ETA IS SIMILAR TO THE AVN/CANADIAN. OVERALL...IT APPEARS THAT THE HEAVIEST RAIN AXIS WILL MOVE TO THE NORTH...BUT HOW FAR NORTH IS IN QUESTION. IM GOING TO REMAIN A LITTLE PESSIMISTIC FOR TUE AND WED AND KEEP LIKELY POPS GOING...WHICH WILL ADD INSULT TO INJURY AS FAR AS FLOODING PROBLEMS ARE CONCERNED. HOWEVER...IT APPEARS THAT THE AREA OF FLOOD PROBLEMS WILL LIFT MORE NORTHWARD AND AWAY FROM THE CUMBERLAND BASIN...BUT MORE INTO THE KY RIVER BASIN AND THE LICKING BASIN. PCPN SHOULD END ONE WAY OR THE OTHER WED NIGHT AS THE WHOLE SYSTEM FINALLY WINDS UP AND LIFTS OUT. NO CHANGES PLANNED AT THIS TIME FOR THE EXTENDED ALTHOUGH IT LOOKS LIKE THE BETTER CHC FOR LIGHT PCPN MAY BE THUR AND NOT FRIDAY AS WE HAVE IN THE ZONES NOW. THAT PCPN WOULD BE QUITE LIGHT THOUGH AND NOT CAUSE ANYMORE FLOOD PROBLEMS. AVN/NGM MOS SIMILAR AND LOOK CLOSE. WILL USE A BLEND WHERE DIFFERENCES DO OCCUR. GFE/IFPS...JUST PLAN ON TWEAKING THE DATA BASE HERE AND THERE AS NEEDED BASED ON LATEST GUIDANCE. WILL RAISE THE POPS SOMEWHAT FOR WED DURING THE DAY. WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. FURTHER COORDINATION WELCOME. THANKS TO SDF AND MRX FOR COORDINATION. .JKL...FFA FOR THE ABOUT THE SOUTHERN 1/2 OF THE CWA TODAY UNTIL 4 PM. HALL
In the hours before
Local storm report, Mar 18, 3:37 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
256 AM EST MON MAR 18 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM BARBOURVILLE KY FLASH FLOODS
03/17/02 KNOX A FEW BRIDGES WASHED OUT.
TRAILER WASHED DOWN HILL.
HIGHWAYS 229 AND 25 CLOSED.
HIGHWAY 1527 BLOCKED.
REPORTED BY LAW ENFORCEMENT
1030 PM COUNTY WIDE KY FLASH FLOODS
03/17/02 BELL MANY COUNTY ROADS UNDER
WATER AND CLOSED. REPORTED
BY LAW ENFORCEMENT
0830 PM COUNTY WIDE KY FLASH FLOODS
03/17/02 MCCREARY MANY ROADS CLOSED AND
UNDER WATER. NUMEROUS
ROCKSLIDES. WATER OVER
HIGHWAYS 92E AND 1470.
REPORTED BY LAW ENFORCEMENT
1100 PM LONDON KY FLASH FLOODS
03/17/02 LAUREL ROAD CLOSED AT MIDDLE
GROUND WAY AND COURT ROAD.
REPORTED BY LAW
ENFORCEMENT.
1145 PM SOMERSET KY FLASH FLOODS
03/17/02 PULASKI STORM DRAINS BACKED UP.
WALL COLLAPSE. REPORTED BY
LAW ENFORCEMENT
1045 PM MONTICELLO KY FLASH FLOODS
03/17/02 WAYNE ROUTES KY92 AND 1009
CLOSED DUE TO HIGH WATER.
REPORTED BY LAW ENFORCEMENT
1100 PM COUNTY WIDE KY FLASH FLOODS
03/17/02 WHITLEY MANY ROADS CLOSED AND
EVACUATIONS. REPORTED BY
LAW ENFORCEMENT
1130 PM COUNTY WIDE KY FLASH FLOODS
03/17/02 HARLAN MANY EVACUATIONS AND ROADS
CLOSED DUE TO FLOODING.
REPORTED BY LAW ENFORCEMENT
1215 AM STINNETT KY FLASH FLOODS
03/18/02 LESLIE ROADS CLOSED DUE TO
FLOODING. HOMES EVACUATED
IN STINNETT. REPORTED BY
LAW ENFORCEMENT
CEGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:26 PM EST | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 5 hr |
| Mar 17, 7:52 PM EST | Flash Flood Warning | JKL | Whitley | 4 hr |
| Mar 17, 8:16 PM EST | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 17, 8:18 PM EST | Severe Thunderstorm Warning | JKL | Bell | 27 min |
| Mar 17, 8:20 PM EST | Flash Flood Warning | JKL | Bell | 4 hr |
| Mar 17, 8:56 PM EST | Flash Flood Warning | JKL | Harlan | 3 hr |
| Mar 17, 9:02 PM EST | Flash Flood Warning | JKL | Laurel | 3 hr |
| Mar 17, 11:56 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 6 hr |
| Mar 18, 6:00 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 6:56 AM EST | Flash Flood Warning | JKL | Pike | 3 hr |
| Mar 18, 11:14 AM EST | Flash Flood Warning | JKL | Floyd | 46 min |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.